Digestive Disorders / Gastroenterology Expert Forum
Wide range of symtoms(symptoms) -- possible causes ?
About This Forum:

This is a place to ask questions about digestive problems and receive a personal answer from a highly qualified doctor. You will also find support from other members who share your interest in digestive disorders. Digestive Disorders include: Anal and Rectal problems, Barrett’s Esophagus, Bleeding in the Stomach and Digestive Tract, Constipation, Crohn’s Disease, Gastritis, GERD, Heartburn, Proctitis, Short Bowel Syndrome, Ulcers, Whipple’s Disease, Zollinger-Ellison Syndrome (and many more).

Font Size:
A
A
A
Background:
Blank
Blank
Blank
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Blank Blank

Wide range of symtoms(symptoms) -- possible causes ?


  I recently chnaged medications and was put on 200mg of Zoloft a day. Ever since I started the meds, I have consistently suffered diarherra and digestive pains, such as painful gnawing/burning  sensation in my stomach (to the right side and sometimes down to my lower abdomen) as well as gas and bloating. My bowel movements are up to five a day. The pain gas and bloating were present before the medication change.
    However, I have suffered stomach problems for a few years and my doctor last year diagnosed lactose intolerence. I'm back taking lactaid, but actually I found the symtoms (symptoms) to be fairly inconsistent with eating dairy products.
    I'm concerned as I have recently suffered other dietry problems, including losing over 20 pounds. Having undergone recent medicals, I've been tested for all major diseases, anemia, thyroid disorder etc but all came back negative. My levels of iron and potassium were tested as low but despite a healthy diet for the past three months, I am still under weight and still suffering the diaherra (diarrhea)/constipation and stomach pains.
     As I've undergone so much testing recently I would like to know what suggestions you have for my next course of medical action. Could this be a kidney or liver disorder or even bactaria I may have picked up while overseas ( I travel a great deal)
  Thk you for your help
  Lisa
_____________________________
Dear Lisa,
If your symptoms are related to starting the Zoloft, stop the medication and see if you get better.  If however, your diarrhea, weight loss and anemia preceded taking Zoloft, then further tests are needed.  As a first step, you need a complete evaluation of your gastrointestinal tract.  Stool examinations for parasites are necessary inview of your travel history.  If you have lifestyle risk factors for AIDS, the appropriate tests are needed.  An upper endoscopy with duodenal biopsy will determine if you have celiac disease or other mucosal causes of malabsorption.  A colonosocpy with biopsy will exclude colitis.  Finally you will need a small intestine barium study
If all GI diseases are excluded, then we would be left with a possible diagnosis of irritable bowel syndrome.  Based on the information that you provided liver or kidney disweases would be unlikely explanations for your symptoms.
This response is offered for your general information and should not replace the conclusions drawn from a careful and complete evaluation by your physician.
If you want, we would be happy to see you in the Division of Gastroenterology at Henry Ford Hospital and perform the appropriate investigations after we have had the chance to meet you and to review your history in greater detail. You can arrange an appointment with Dr. Fogel, one of our experts in the diagnosis and treatment of diarrhea by calling the Henry Ford Physician Referral Line at (800)653-6568.
HFHSM.D.-rf
*keywords; diarrhea, malabsorption, irritable bowel syndrome
0.3





Related Discussions
Continue discussion Blank
MedHelp Health Answers
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
RSS Expert Activity
469720_tn?1388149949
Blank
Abdominal Aortic Aneurysm-treatable... Blank
Oct 04 by Lee Kirksey, MDBlank
242532_tn?1269553979
Blank
The 3 Essentials to Ending Emotiona...
Sep 18 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank